California, 2019Hail and Winter Weather in California, May 20 to 21, 2019
May 20 to 21, 2019 · NWS STO · 2 events in 2 counties and zones
Light snow accumulations caused minor travel delays over high elevation mountain roads in the northern Sierra.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $286,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light snow accumulations caused minor travel delays over high elevation mountain roads in the northern Sierra.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at May 19, 9:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, May 19, 9:30 PM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1030 PM PDT Sun May 19 2019
.SYNOPSIS...
Another weather system will impact northern California Monday
evening into Tuesday bringing more rain and mountain snow. Cool
temperatures continue through mid-week with additional mountain
shower chances.
&&
.DISCUSSION...
Evening Update: Upper low has finally exited our CWA, ending showers
over our area. Thus, we have cancelled the WSW for the Sierra,
although some "backwash" cloudiness (around the upper low to our
SSE) and stray flurries could occur at times.
Relatively slow-moving cells beneath the upper low moving from the
Bay area early Sun morning and over the Nrn SJV Sun afternoon
produced heavy rain and accumulating hail in the Lincoln Village
area of SCK, and a funnel cloud in the Discovery Bay area. As
mentioned last evening, the stronger cells should be along and to
the NE of the vort max favoring the area especially from the Sac
area Swd to Mod in our CWA for the best area for scattered or
clusters of cells. Weak shear but high instability with relatively
low WBZs from the 5h cold pocket suggests cells will mainly produce
downpours and small hail, although the vort max could result in some
mid level rotation and possibly funnels. JHM
.Previous Discussion...
GOES-17 1-minute visible imagery shows the deep upper cyclone
sitting just offshore accompanied by a broad area of showers and
isolated thunderstorms to its east. Lightning data from the
GOES-17 GLM has shown occasional strikes within the more robust
convective cells, some of which have contained small hail. Given
RAP-indicated MUCAPE values sit between 500 and 750 J/kg, expect
additional storms to fire as the upper low moves through this
afternoon/evening. Potentially assisted by decent vertical wind
shear (roughly 30-35 knots per the 12Z OAK sounding), some of
these storms have persisted longer than expected. Gradually
conditions will improve across the Valley by later tonight as the
upper low moves toward the California/Nevada border.
Moving toward the higher elevations, a somewhat surprising round
of snowflakes swept through the foothills earlier today. An early
morning convective line allowed temperatures to wet-bulb allowing
snow levels to briefly drop to around 3,000 to 3,500 feet from
roughly I-80 southward. Looking ahead, any upstream shower could
produce a brief period of hazardous mountain travel as snow may
reduce visibilities and further coat the roads. As such, a Winter
Storm Warning remains in effect until 5 AM, Monday, for elevations
6,000 feet and above.
A temporary lull in the pattern is anticipated for the first half
of Monday as a transient shortwave ridge moves overhead.
Eventually an upper low currently sitting in between 150-140W
longitude will bring more unsettled weather to the region for
Monday evening into Tuesday. The more north-northwest to south-
southeast trajectory is not the most favorable for widespread
Valley precipitation. Thus, expect scattered showers to produce
roughly 0.10 to 0.25 inches of rainfall over these locations.
Meanwhile, another 4 to 8 inches of snow is possible across the
Sierra, with higher amounts near the mountain summits. While
subject to change, current snow levels will begin around 6,500
feet before falling to 5,000 to 5,500 feet on Tuesday. In addition
to the precipitation, breezy southerly winds are likely from
Monday evening into Tuesday morning over the northern Sacramento
Valley with gusts up to 30 mph. Temperatures will remain cool as
highs stay around 15 to 20 degrees below average. However, a
gradual warming trend is on the horizon as the mid-level flow
turns northerly. Scattered showers will continue across the
mountains, particularly during the afternoon. ~BRO
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)
Ensemble guidance continues to feature a broad upper level trough
across the region later in the week, continuing the threat for
mainly mountain showers and cooler than average temperatures.
Some showers could spread across portions of the Valley at times,
but confidence is low this far out. Daytime highs expected to
remain several degrees below normal through the period, with
Valley highs mainly in the 70s and 40s to 60s over the mountains.
&&
.AVIATION...
Areas of MVFR conditions, locally IFR, at TAF sites improving after
15z Monday. Scattered thunderstorms possible through 02Z Monday.
Areas of southerly wind gusts up to 20 kts after 20Z Monday. Next
system will bring precipitation after 00z Tuesday.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 19, 7:05 PM PST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Sacramento CA
805 PM PDT Sun May 19 2019
CAZ019-200400-
Northern San Joaquin Valley-
805 PM PDT Sun May 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STANISLAUS AND
EXTREME EAST CENTRAL SAN JOAQUIN COUNTIES...
At 800 PM PDT, a strong thunderstorm was located over Riverbank and
Oakdale, moving east at 10 mph.
Very heavy rainfall is occurring with this storm which may cause
localized street flooding. Small, pea size hail is possible with
this storm and may accumulate on road surfaces.
Other locations impacted include... Waterford, Escalon, Eugene, and
Hughson.
Do not drive your vehicle through flooded roadways.
Frequent lightning is occurring with this storm. Seek a safe shelter
inside a building or vehicle.
LAT...LON 3779 12109 3801 12088 3763 12041 3746 12083
TIME...MOT...LOC 0300Z 248DEG 9KT 3778 12089
jhm
Winter Weather, West Slope Northern Sierra Nevada
- When
- May 20, 12:00 AM PST to May 21, 8:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- CoCoRaHS
A CoCoRaHS observer in Soda Springs reported 4 inches of snowfall in 24 hours at elevation 6,768 feet. Alpine Meadows Ski Resort reported 5 inches of snowfall at elevation 8,000 feet. Minor travel delays occurred on Interstate 80.
Hail, El Dorado
- When
- May 21, 4:00 PM PST to 4:21 PM PST
- Where
- El Dorado County, 1.39 mi SE of Gold Hill
- Measured
- 0.75 in hail
- Crop damage
- $286,000
- Reported by
- County Official
- Coordinates
- 38.757, -120.861
Hail caused damage to fruit in the Gold Hill area, near Placerville. Farmers in the area generally had 50% crop damage, with a few losing 90% of their crop. El Dorado County officials reported a damage estimate of $286,000.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 20 to 23, 20193 deaths · 2 injured · $19 million · EF3 · 139 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 21, 20192 deaths · $534,000 · EF2 · 82 events
- Tornadoes and Flash Flood in Texas, May 20 to 21, 20192 injured · $705,000 · EF3 · 45 events
- Flooding in Oklahoma, May 20 to 31, 20192 deaths · 21 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 22, 20192 injured · $2.4 million · EF2 · 79 events
- Tornadoes and Flash Flood in Kansas, May 20 to 22, 2019$1.1 million · EF1 · 13 events
- Tornadoes and Flood in Texas, May 20 to 21, 2019$360,000 · EF0 · 21 events
- Tornado and Flash Flooding in Texas, May 20, 2019EF0 · 42 events
- Flash Flooding and Flooding in Kansas, May 20 to 23, 2019$10,000 · 1.5 in hail · 31 events
- Flooding in Minnesota, May 20 to 31, 2019$27,000 · 2 events
- Hail in Arkansas, May 20, 2019$25,000 · 1.75 in hail · 3 events
- Flash Flood in Vermont, May 20, 2019$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828568, 830300.